OTCs for Elderly
Man With Nausea?
JK is an 88-year-old man picking up his monthly prescriptions
at your pharmacy with the assistance of his daughter.
JK's daughter asks you to make a recommendation for an
over-the-counter treatment for nausea for her father.
She explains that JK has been complaining of nausea for the last several
months and has lost 8 pounds (currently weighs 134 pounds) due to his
recent lack of appetite. Upon review of JK's profile, you find that he is
currently receiving the following prescription medications from your
pharmacy: carvedilol 6.25 mg BID; lisinopril 10 mg QD; furosemide 20 mg
QD; KCl 20 mEq QD; tamsulosin 0.4 mg QD; donepezil 23 mg QD; and
citalopram 20 mg QD.
Upon further discussion with JK and his daughter, you verify that JK was
diagnosed with heart failure 12 years earlier and has a history of benign
prostatic hyperplasia, which is currently well controlled with tamsulosin. JK
has been taking citalopram for approximately 4 years, which was initiated
shortly after the passing of his wife. According to your records, JK was
started on donepezil 3 months prior. JK's daughter explained that he was
having difficulty remembering the names of his extended family members
and the medication was initiated at the recommendation of his primary
care physician. In addition to the list above, JK is currently taking a senior
multivitamin daily and fills all of his medications at your pharmacy. JK's
daughter also reports that he has an appointment scheduled with his
cardiologist next week. JK has had several bouts of syncope lately and his
daughter, who is a nurse's aide, noted that his heart rate varies between
40 and 55 beats per minute.
Based on the above information, what recommendations would you have
for JK and his daughter?
Joshua J. Neumiller, PharmD, CDE, CGP, FASCP
Washington State University